Refractory autoimmune hemolytic anemia after intestinal transplant responding to conversion from a calcineurin to mTOR inhibitor

Melissa A. Acquazzino, Ryan T. Fischer, Alan Norman Langnas, Donald W Coulter

Research output: Contribution to journalArticle

18 Scopus citations

Abstract

AIHA is a rare and serious complication of solid organ transplantation. Herein, we report four cases of warm or mixed AIHA in pediatric patients following combined liver, small bowel and pancreas transplant. The hemolysis was refractory to multiple treatment modalities including steroids, rituximab, IVIG, plasmapheresis, cytoxan, discontinuation of prophylactic penicillin, and a change in immunosuppression from tacrolimus to cyclosporine. All patients had resolution or marked improvement of hemolysis after discontinuation of maintenance of CNI and initiation of sirolimus immunosuppression. One patient developed nephrotic syndrome but responded to a change in immunosuppression to everolimus. Three of the four patients continue on immunosuppression with sirolimus or everolimus without further hemolysis, evidence of rejection or medication side effects. Based on our experience and review of similar cases in the literature, we have proposed a treatment algorithm for AIHA in the pediatric intestinal transplant patient population that recommends an early change in immunosuppressive regimen from CNIs to sirolimus therapy.

Original languageEnglish (US)
Pages (from-to)466-471
Number of pages6
JournalPediatric Transplantation
Volume17
Issue number5
DOIs
Publication statusPublished - Aug 1 2013

    Fingerprint

Keywords

  • calcineurin inhibition
  • hemolytic anemia
  • intestinal transplant
  • mTOR inhibitor

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Transplantation

Cite this